Title : Measles sans rash - an atypical cause of new-onset refractory status epilepticus (NORSE)
NORSE is an umbrella term with different aetiologies. The usual suspects are structural lesions, infections, toxins, metabolic causes, autoimmune or paraneoplastic encephalitis. Measles is a common infection that presents with a rash and is typically self-limiting. It may lead to encephalitis in rare instances and pose a diagnostic challenge without a history of fever with rash.
A 10 years old female was admitted with a history of drowsiness, irrelevant talk, lip smacking and focal seizures in the right lower limb for 5 days. The patient had episodes of generalized tonic-clonic seizures 3 days prior for which she was treated in another hospital. She had history of a self-limiting acute febrile illness one month prior to the admission. The patient also had B-cell acute lymphoblastic leukaemia for which she was under chemotherapy. She was diagnosed to have refractory status epilepticus and was started on multiple antiepileptics in addition to midazolam, propofol and thiopentone infusion with EEG monitoring. Workup for the seizures revealed hyperintensities in MRI involving the cortex, thalamus and basal ganglia sequentially. CSF analysis revealed negative bacterial culture, viral multiplex PCR, autoimmune encephalitis and paraneoplastic encephalitis panel. The patient was started on high dose methylprednisolone, IVIg therapy and a ketogenic diet in view of NORSE and a provisional diagnosis of ADEM with unknown aetiology. The patient was then investigated for CSF measles antibody which came back positive along with a brain biopsy to look for viral inclusion bodies. The child was eventually diagnosed as acute post-infectious measles encephalitis (APME) and was transferred out of the ICU with complete abolition of seizures and improved cognition.
APME is extremely uncommon and should be sought after in case of contact with an index case or a recent outbreak. NORSE is difficult to treat and needs intensive monitoring with use of multiple medications and continuous EEG.